Alert archive / Arizona / Flash Flood Warnings in 2006
Flash Flood Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 31, 2006, 7:37 AM MST for Pima County, Arizona. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2006, 7:37 AM MST (14:37 UTC)
- Expired
- Jul 31, 2006, 8:30 AM MST
- In force
- 53 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:55 AM MST | FLOOD | 8 Ne Tucson, AZ | RILLITO RIVER...SOUTH SIDE OF RIVER OVER BANKFULL JUST EAST OF SWAN ROAD BRIDGE. |
| Jul 31, 8:30 AM MST | FLOOD | 8 Ne Tucson, AZ | SABINO CREEK OUT OF ITS BANKS AND HOUSES FLOODED NEAR SABINO CANYON AND BEAR CANYON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 2.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 311443 FFWTWC AZC019-311630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 737 AM MST MON JUL 31 2006 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY * UNTIL 930 AM MST * AT 730 AM MST...RADAR CONTINUED TO SHOW AN AREA OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS PARTS OF EASTERN PIMA COUNTY. SEVERAL CITY STREETS IN THE GREATER TUCSON AREA WERE FLOODED DUE TO LOCAL RUNOFF. ALSO...HEAVY RAINFALL LAST NIGHT IN THE CATALINA AND RINCON MOUNTAINS AS WELL AS LOCALLY ON THE EAST SIDE OF TUCSON HAD RESULTED IN HIGH FLOWS IN SOME OF THE LARGER WASHES AND RIVERS IN TUCSON. THE RILLITO RIVER IS NEAR FLOOD STAGE THIS MORNING. AT DODGE BLVD...THE RILLITO...WAS NEAR FLOOD STAGE. FLOODING ALONG THE UPPER PART OF THE RILLITO WILL BE LIKELY THE NEXT FEW HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON...SAGUARO NATIONAL PARK EAST...SABINO CANYON...RITA RANCH...REDINGTON...MOUNT LEMMON/SUMMERHAVEN...DAVIS-MONTHAN AIR FORCE BASE...CATALINA STATE PARK...CATALINA FOOTHILLS AND CATALINA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3252 11048 3251 11102 3175 11095 3176 11048 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000 WGUS75 KTWC 311559 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 850 AM MST MON JUL 31 2006 AZC019-311630- PIMA AZ- 850 AM MST MON JUL 31 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MST FOR EASTERN PIMA COUNTY... AT 842 AM MST...RADAR CONTINUED TO SHOW AN AREA OF MODERATE TO LOCALLY HEAVY RAINFALL ACROSS PARTS OF EASTERN PIMA COUNTY. SEVERAL CITY STREETS IN THE GREATER TUCSON AREA WERE FLOODED DUE TO LOCAL RUNOFF. ALSO...HEAVY RAINFALL LAST NIGHT IN THE CATALINA AND RINCON MOUNTAINS AS WELL AS LOCALLY ON THE EAST SIDE OF TUCSON HAD RESULTED IN HIGH FLOWS IN SOME OF THE LARGER WASHES AND RIVERS IN TUCSON. THE RILLITO RIVER IS NEAR FLOOD STAGE THIS MORNING. AT DODGE BLVD...THE RILLITO...WAS NEAR FLOOD STAGE. FLOODING ALONG THE LOWER PART OF THE RILLITO WILL BE LIKELY THE NEXT FEW HOURS. HEAVY THUNDERSTORMS NEAR THE SABINO CANYON AND BEAR CREEK AREAS HAVE DROPPED RAINFALL AMOUNTS OF 1.00 TO 2.00 INCHES OVER THE PAST ONE HOUR. THIS HAS CAUSED A RAPID RISE IN THE SABINO AND BEAR CANYON CREEKS...WITH SEVERAL HOMES IMPACTED BY RISING WATER. ADDITIONAL HEAVY FLOWS FROM THIS STORM WILL CAUSE A FURTHER SIGNIFICANT RISE IN THE AGUA CALIENTE WASH...WHICH WILL LIKELY CAUSE FLOODING ALONG THE WASH FROM SOLDIER TO HOUGHTON RD. OVER THE NEXT HOUR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON AND ORO VALLEY LAT...LON 3252 11048 3251 11102 3175 11095 3176 11048 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:20 AM MST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 31, 4:20 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 420 AM MST MON JUL 31 2006 .SYNOPSIS...A VERY MOIST AIR MASS AND A WEAK DISTURBANCE ROTATING AROUND THE UPPER LOW OVER CENTRAL NEW MEXICO WILL RESULT IN MORE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. FLASH FLOODING WILL ONCE AGAIN BE A CONCERN THIS MORNING AS STORMS MOVE SOUTH ACROSS THE AREA AND THEN AGAIN LATER TONIGHT AS STORMS TRACK SOUTH FROM THE RIM COUNTRY THROUGH SOUTHERN ARIZONA. THE AIR MASS OVER THE REGION WILL BEGIN TO DRY OUT BY WEDNESDAY...WITH A RETURN TO THE AFTERNOON AND EVENING THUNDERSTORM FORECAST TYPICAL FOR THIS TIME OF YEAR. HIGH TEMPERATURES WILL ALSO START TO INCREASE TO MORE SEASONABLE VALUES. && .DISCUSSION...A BIT LATE THIS MORNING DUE TO FLASH FLOODING EVENT IN EASTERN PIMA COUNTY AS HEAVY RAIN MOVED THROUGH THE AREA ASSOCIATED WITH A STORM CELL THAT HAD A STORM TOP TEMPERATURE OF -72C WITH STORMS REACHING UP TO 50000 FEET. SOME LOCAL SPOTS AROUND TUCSON RECORDED OVER TWO INCHES WHICH HAS TRANSLATED IN SIGNIFICANT FLOWS IN AREA WASHES. STORMS WILL CONTINUE TO PUSH SOUTH WITH MAIN THREAT AREA THROUGH SUNRISE BEING SANTA CRUZ COUNTY. STILL WATCHING HYDROGRAPHS OF SEVERAL RIVERS AS 6 STRAIGHT NIGHTS OF NOCTURAL ACTIVITY HAS PRODUCED VERY SOGGY CONDITIONS. HAVE KEPT FLASH FLOOD WATCH GOING UNTIL 9 AM THIS MORNING...BUT DAY SHIFT MAY HAVE TO CONSIDER EXTENDING INTO TUESDAY MORNING AS WE SHOULD SEE ANOTHER REPEAT OF RIM STORMS LATER TONIGHT HEAD SOUTH ACROSS THE AREA. LATER TONIGHT SHOULD BE THE LAST NIGHT AS THE UPPER LOW IN NEW MEXICO WILL START TO WEAKEN AND MOVE ON EAST. TEMPERATURES AGAIN TODAY WILL BE BELOW NORMAL AND HAVE ONCE AGAIN UNDERCUT MOS TEMPERATURE GUIDANCE. SHOULD RETURN TO A MORE TYPICAL MONSOON FORECAST STARTING WEDNESDAY AND CONTINUING INTO THE WEEKEND. TEMPERATURES WILL THEN START TO CLIMB CLOSER TO EARLY AUGUST NORMAL VALUES. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .CLIMATE...AS OF 4 AM MST...TUCSON INTERNATIONAL AIRPORT RECORDED 1.73 INCHES OF RAIN...WHICH SETS A NEW DAILY RECORD FOR JULY 31ST. THE OLD RECORD WAS 1.43 INCHES IN 1955. TODAY RAINFALL SO FAR PUSHES THE JULY TOTAL TO 5.23 INCHES...WHICH RANKS AS 5TH WETTEST JULY ON RECORD. THE RECORD IS 6.24 INCHES SET IN 1921. TODAYS TOTAL SO FAR ALSO RANKS AS THE 10TH WETTEST DAY IN JULY. && .TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES AZZ019-029-030-031-033-035 UNTIL 900 AM MST THIS MORNING. && WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 5:00 AM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 500 AM MST MON JUL 31 2006 AZZ019-029-030-032>035-311600- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 500 AM MST MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. ...FLASH FLOOD WATCH IN EFFECT THROUGH 900 AM MST THIS MORNING... .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAINFALL THE PAST SEVERAL DAYS HAD RESULTED IN SATURATED SOIL CONDITIONS AND RUNNING WATER IN NORMALLY DRY WASHES AND RIVERS. THE AIR MASS ACROSS SOUTHEAST ARIZONA REMAINS VERY MOIST. ANY RAIN SHOWERS OR THUNDERSTORMS THAT DEVELOP IN THIS AIR MASS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH MAY LEAD TO FLASH FLOODING THROUGH TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR FLASH FLOODING WILL DIMINISH BY MONDAY AFTERNOON AND TUESDAY AS DRIER AIR BEGINS TO PUSH INTO THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ031-311600- WESTERN PIMA COUNTY- 500 AM MST MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 31, 5:34 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
534 AM MST MON JUL 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD TUCSON 32.20N 110.89W
07/31/2006 PIMA AZ BROADCAST MEDIA
STONE UNDERPASS IN DOWNTOWN TUCSON CLOSED DUE TO SEVERAL
FEET OF WATER.
&&
JGLUECKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:40 AM MST | Flash Flood Warning | TWC | Pima | 35 min |
| Jul 31, 4:12 AM MST | Flash Flood Warning | TWC | Pima | 63 min |
| Jul 31, 5:52 AM MST | Flash Flood Warning | TWC | Cochise, Graham | 53 min |
| Jul 31, 6:11 AM MST | Flash Flood Warning | TWC | Pima | 34 min |
| Jul 31, 7:47 AM MST | Flash Flood Warning | TWC | Cochise, Graham | 58 min |
| Jul 31, 9:01 AM MST | Flood Watch | TWC | 26 hr |
Nearby
Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.